Iowa, 2012

Hail and Damaging Winds in Iowa, August 8, 2012

August 8, 2012 · NWS DMX · 26 events in 7 counties and zones

A cold front pushed into northwest Iowa during the afternoon of the 8th. Temperatures warmed in to the upper 80s to low 90s, with dewpoint readings in the mid to upper 60s during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$239,000
Crop damage
$37,000
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front pushed into northwest Iowa during the afternoon of the 8th. Temperatures warmed in to the upper 80s to low 90s, with dewpoint readings in the mid to upper 60s during the afternoon. CAPE rose to 2000 to 2500 J/kg, though the atmosphere was weakly sheared with 25 kts of shear available. Downdraft CAPE was significant with around 1000 J/kg available. The lifted index fell to between -6 to -9 C as moisture increased. By late afternoon the precipitable water value was around 1.6 inches. The freezing level was around 13,500 feet, which was not conducive to hail given the weakly sheared environment. CAPE in the -10 to -30 C layer of the atmosphere was in the 500 to 700 J/kg range. An area of thunderstorms formed over western Iowa and advanced east across the state. An area from west central into central Iowa intensified. Hail up to half dollar size was reported at several locations. Part of the line began to bow out and was able to take advantage of the DCAPE. Winds of 60 to 70 MPH moved through central Iowa, including the Des Moines metro area. Winds near 75 MPH swept into the west side of the Des Moines Metro area. The winds lasted from 10 to 20 minutes. Hail falling at the time caused damage to houses as the hail was driven through the siding of some of them. There were numerous reports of trees down and power outages. At one point 7,000 to 10,000 customers were out of service. Heavy rainfall of nearly 2 inches in under an hour was reported around Des Moines. The heavy rain caused significant street flooding and caused many motorists to stall out. Thunderstorms formed over northern Iowa during the late afternoon in response to an upper level system. The storms produced wind gusts as high 66 MPH in the Mason City area. Quarter size hail was reported from one of the stronger cells in Franklin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 8, 11:21 AM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 8, 11:21 AM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1221 PM CDT WED AUG 8 2012

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
SEVERAL CONCERNS TODAY AS FORECAST AREA WILL SEE A DECENT
SHORTWAVE...CURRENTLY LOCATED OVER THE EASTERN PORTION OF THE
DAKOTAS...IS FORECAST TO PUSH INTO NORTHERN IOWA LATE THIS MORNING
INTO THE AFTERNOON HOURS. ONGOING WEAK CONVECTION LOOKS TO CONTINUE
THROUGH AROUND 12-15Z THIS MORNING OVER PORTIONS OF THE
SOUTH...BEFORE SHIFTING SOUTH AND EAST.

HAVE LOWERED POPS ACROSS THE NORTH THROUGH 15Z BEFORE THE NEXT
SHORTWAVE MOVES INTO THE NORTHWEST SECTION OF THE STATE LATE THIS
MORNING. HAVE INCREASED POPS AFTER 15Z AND INTO THE AFTERNOON HOURS
AS GOOD FORCING AND ENOUGH THETA-E ADVECTION PRESENT TO SEE SOME
SCATTERED CONVECTION. THE 05Z MODEL RUNS OF THE RAP/HRRR ARE IN
AGREEMENT WITH DEVELOPING CONVECTION PAST 18Z TODAY OVER THE NORTH
AND EAST. NAM/SREF...AND THE 00Z RUNS OF THE 4.0KM WRF-NMM MODEL
DEPICTS THE CONVECTION INTO NORTHERN IOWA AT THIS TIME AS WELL. PWAT
VALUES RANGE AROUND 1.5 INCHES AND WITH THE FORCING AND DECENT
ENOUGH WARM LAYER TO GIVE A FEW SPOTS SOME HIGHER QPF AMOUNTS THIS
AFTERNOON.

NOT EXPECTING ANYTHING WIDESPREAD WRT SEVERE CONVECTION THIS
AFTERNOON AS LOW LEVEL SHEAR REMAINS LESS 10KTS FOR 0-1KM AND 0-3KM
SHEAR LESS THAN 30KTS. EVEN THE DEEP LAYER SHEAR LOOKS TO BE
MINIMAL. HOWEVER...THERE IS A LITTLE DCAPE AND MUCAPE PRESENT...SO
CANNOT RULE THE POTENTIAL FOR AN ISOLATED DOWNBURSTS AND ELEVATED
HAIL PRODUCER.

MAX TEMPS WILL BE TRICKY TODAY WITH CLOUD COVER AND POTENTIAL FOR
CONVECTION. NAM CONTINUES TO FORECAST A DRY SLOT PUNCHING INTO
SOUTHWEST IOWA...AND APPEARS LATEST SATELLITE TRENDS COINCIDE WITH
THIS SOLUTION. SO WENT A LITTLE WARMER THAN GUIDANCE ACROSS THE
CENTRAL TO SOUTHWEST AS THINKING SHOULD SEE ENOUGH BREAKS IN THE
CLOUD COVER TO ALLOW TEMPS JUMP.

.LONG TERM /TONIGHT THROUGH TUESDAY/...
SHORT WAVE TROUGH COMPRISED OF SEVERAL IMPULSES IS DROPPING THROUGH
THE NORTHWEST FLOW THIS MORNING. A SECONDARY SEGMENT WILL ARRIVE
THIS EVENING AND WILL KEEP PRECIPITATION CHANCES CONTINUING INTO
THIS EVENING. A MORE SIGNIFICANT SHORT WAVE TROUGH WILL DROP SOUTH
THROUGH THE INCREASING NORTHERLY FLOW TONIGHT AND REACH THE
MINNESOTA ARROWHEAD REGION BY 12Z THURSDAY. MID LEVEL Q VECTOR
CONVERGENCE WILL INCREASE AHEAD OF THE SYSTEM AND INTO NORTHEAST
IOWA AND WILL BRING ADDITIONAL PRECIPITATION CHANCES.
THEREFORE...HAVE INCREASED POPS FOR THE OVERNIGHT. A SFC COLD FRONT
WILL ARRIVE THURSDAY MORNING WITH A SWITCH TO BREEZY NORTHEAST WINDS
PUSHING THROUGH THE STATE. THE COOLER AIR WILL DEEPEN THROUGH THE
DAY. SOME LOW DIURNAL INSTABILITY IS POSSIBLE OVER THE FAR EAST
DURING THE AFTERNOON HOWEVER ANY PRECIPITATION IS EXPECTED TO BE
LIMITED IN AREAL COVERAGE WITH MID LEVEL SUBSIDENCE IN THE WAKE OF
THE UPPER LEVEL SYSTEM ARRIVING. ANY ACTIVITY SHOULD QUICKLY END BY
THURSDAY EVENING WITH CLEARING SKIES.

OVERNIGHT LOW TEMPERATURES IN THE 50S WILL BE COMMON THURSDAY NIGHT.
SOME RESIDUAL LOW LEVEL MOISTURE FROM PRECIPITATION WILL BRING THE
POTENTIAL FOR SOME FOG BY FRIDAY MORNING. THE WIND MAY REMAIN UP A
BIT TO MUCH FOR WIDESPREAD COVERAGE BUT CERTAINLY SOMETHING TO
MONITOR. FRIDAY WILL BE SUNNY WITH HIGHS GENERALLY IN THE 70S TO
LOWER 80S. ANOTHER VERY COOL NIGHT FRIDAY NIGHT WITH CANADIAN HIGH
PRESSURE CENTERED OVER THE UPPER MIDWEST. QUITE LIKELY TEMPERATURES
BACK INTO THE 40S ARE RECORDED IN THE TRADITIONAL COOL AREAS.
ANOTHER SHORT WAVE TROUGH WILL ARRIVE LATE SATURDAY INTO SATURDAY
NIGHT. THE SYSTEM WILL BE PRECEDED BY INCREASING CLOUDS SATURDAY
WHILE BATTLING THE DRY AIR FROM THE SLOWLY DEPARTING HIGH PRESSURE.
PRECIPITATION SHOULD ARRIVE FOR PORTIONS OF CENTRAL IOWA SATURDAY
NIGHT AND POSSIBLY LINGER OVER THE SOUTH INTO SUNDAY. THE MORE
ACTIVE WESTERLY FLOW WILL CONTINUE FOR THE REMAINDER OF THE EXTENDED
THOUGH AT THIS TIME MONDAY AND TUESDAY APPEAR TO FALL BETWEEN
SYSTEMS WHILE TEMPERATURE RETURN TO SEASONAL AVERAGES.

&&

.AVIATION...08/18Z
SHORTWAVE CONTINUES TO PUSH SE ACROSS IA...BRINGING A LINE OF
THUNDERSTORMS. ANTICIPATE THIS TO AFFECT KFOD...AND KDSM.
HOWEVER...HAVE LITTLE CONFIDENCE IN TS REACHING FAR ENOUGH NORTH TO
AFFECT KMCW/KALO AND PERSISTING TO AFFECT KOTM. HAVE MENTIONED VCSH
HOWEVER AT THESE LOCATIONS AND COULD SEE SOME VCTS. IF A STORM DOES
AFFECT A SITE COULD SEE PERIODS OF MVFR AND IFR CEILINGS AND
VISIBILITIES. BUT AGAIN...WITH SCATTERED NATURE OF STORMS DO NOT
HAVE HIGH CONFIDENCE. BEHIND SYSTEM...WINDS WILL SHIFT TO THE NORTH.
COULD SEE FG OR BR AT SITES IN THE MORNING...BUT DOES LOOK LIKE
WINDS WILL STAY UP HELPING TO LIMIT THAT POTENTIAL EXCEPT AT KOTM
WHERE HAVE TRENDED VISIBILITIES DOWN TOWARDS 12Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...PODRAZIK
LONG TERM...DONAVON
AVIATION...AWB
Hazardous weather outlook, Aug 8, 4:24 AM CST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
524 AM CDT WED AUG 8 2012

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-091030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
524 AM CDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND INTO THIS EVENING.
AN ISOLATED SEVERE STORM MAY OCCUR WITH 60 MPH WINDS AND QUARTER
SIZED HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE FORECAST MAINLY EAST OF INTERSTATE 35
ON THURSDAY. ADDITIONAL CHANCES FOR THUNDERSTORMS ARE FORECAST
SATURDAY NIGHT. THE THREAT FOR SEVERE WEATHER IS LOW DURING THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 8, 12:41 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
141 PM CDT WED AUG 8 2012

IAZ023-033-034-044-045-081915-
CALHOUN-CARROLL-CRAWFORD-POCAHONTAS-SAC-
141 PM CDT WED AUG 8 2012

...LINE OF STRONG THUNDERSTORMS WILL BRING SMALL HAIL AND HEAVY
RAIN...

AT 139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTHEASTERN BUENA
VISTA COUNTY TO NORTHWESTERN CRAWFORD COUNTY...MOVING EAST AT 25 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  ODEBOLT...            SCHLESWIG...          FONDA...
  SAC CITY...           KIRON...              WALL LAKE...
  POMEROY...            LYTTON...             LAKE VIEW...
  DELOIT...             YETTER...             WESTSIDE...
  VAIL...               ROCKWELL CITY...      MANSON...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

AWB

The radar

The Des Moines radar (KDMX), 110 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 11 hail, 2 heavy rain. Local standard time, as filed.

Hail, Carroll

When
August 8, 1:10 PM CST
Where
Carroll County, 1.47 mi NNW of Maple River
Measured
1.25 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
SHAVE Project
Coordinates
42.120, -94.940

Hail, Carroll

When
August 8, 1:27 PM CST
Where
Carroll County, 1.24 mi SW of Mt Carmel
Measured
0.88 in hail
Reported by
State Official
Coordinates
42.140, -94.920

Hail, Carroll

When
August 8, 1:28 PM CST
Where
Carroll County, 2.05 mi E of Breda
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.180, -94.940

Hail, Greene

When
August 8, 1:39 PM CST
Where
Greene County, 0.69 mi S of Scranton
Measured
1 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Public
Coordinates
42.020, -94.550

Thunderstorm Wind, Greene

When
August 8, 2:08 PM CST
Where
Greene County, 3.72 mi NE of Cooper
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
41.950, -94.290

Numerous trees down in Squirrel Hollow Park. Some damage to the park bridge with fallen trees.

Thunderstorm Wind, Boone

When
August 8, 2:25 PM CST
Where
Boone County, 2.14 mi SSE of Beaver
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
42.000, -94.120

Estimated 60 MPH winds was accompanied by dime size hail.

Hail, Dallas

When
August 8, 2:37 PM CST
Where
Dallas County, 0.52 mi W of Dallas Center
Measured
0.88 in hail
Crop damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
41.680, -93.980

Only a brief period of hail.

Hail, Dallas

When
August 8, 2:50 PM CST
Where
Dallas County, 0.85 mi SSE of Shuler Mine
Measured
1 in hail
Property damage
$3,000
Reported by
NWS Employee
Coordinates
41.620, -93.872

An off duty NWS employee reported quarter size hail in Waukee and also relayed that strong winds had blown down tents at the Waukee Farmer's Market. High winds and hail resulted in damaged siding with holes punched through the siding.

Heavy Rain, Polk

When
August 8, 2:53 PM CST to 3:53 PM CST
Where
Polk County, 0.86 mi NE of Windsor Hgts
Reported by
NWS Employee
Coordinates
41.610, -93.710

Measured 1.69 inches of rain in less than an hour.

Thunderstorm Wind, Dallas

When
August 8, 2:54 PM CST
Where
Dallas County, 0.69 mi S of Hadden Hill
Measured
57 kt (66 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.610, -93.830

Twelve inch diameter trees were snapped at the base south of the intersection of Hickman and 156th St.

Thunderstorm Wind, Polk

When
August 8, 2:55 PM CST
Where
Polk County, 1.03 mi W of Clover Hills
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
41.600, -93.770

Spotter estimated winds near 65 MPH.

Thunderstorm Wind, Polk

When
August 8, 2:55 PM CST
Where
Polk County, Urbandale
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.630, -93.720

Four inch diameter tree limbs down in the neighborhood around his residence.

Thunderstorm Wind, Polk

When
August 8, 2:56 PM CST
Where
Polk County, 0.86 mi NE of Windsor Hgts
Measured
54 kt (62 mph) measured gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
41.610, -93.710

Thunderstorm Wind, Polk

When
August 8, 2:57 PM CST
Where
Polk County, 1.24 mi SE of Ashawa
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.570, -93.750

Numerous two inch diameter limbs down at the intersection of 68th and Douglas. Winds in excess of 60 MPH.

Heavy Rain, Polk

When
August 8, 3:00 PM CST to 4:00 PM CST
Where
Polk County, 0.69 mi N of Clover Hills
Reported by
CoCoRaHS
Coordinates
41.610, -93.750

Rainfall of 1.81 inches in under an hour.

Thunderstorm Wind, Polk

When
August 8, 3:02 PM CST
Where
Polk County, 1.24 mi SE of Ashawa
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
NWS Employee
Coordinates
41.570, -93.750

Winds estimated in excess of 70 MPH. Extremely heavy rain as well.

Thunderstorm Wind, Polk

When
August 8, 3:02 PM CST
Where
Polk County, 0.86 mi SW of Des Moines
Measured
56 kt (64 mph) measured gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
41.590, -93.630

Hail, Polk

When
August 8, 3:04 PM CST
Where
Polk County, 1.24 mi NW of Urbandale
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.640, -93.740

Hail, Polk

When
August 8, 3:04 PM CST
Where
Polk County, 0.86 mi SW of Rider
Measured
1 in hail
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.660, -93.790

Hail, Polk

When
August 8, 3:06 PM CST
Where
Polk County, 2.07 mi E of Des Moines
Measured
1 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.600, -93.580

A trained spotter reported hail up to quarter size along with strong wind gusts. Multiple branches of 6 to 8 inch diameter were downed. Minor hail damage to vehicles and standing water in low lying areas, caused by heavy rain.

Thunderstorm Wind, Polk

When
August 8, 3:06 PM CST
Where
Polk County, 0.86 mi SE of Lovington
Measured
57 kt (66 mph) measured gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
41.640, -93.690

Thunderstorm Wind, Polk

When
August 8, 3:09 PM CST
Where
Polk County, 0.86 mi SW of Lovington
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
41.640, -93.710

High winds accompanied by quarter size hail.

Hail, Polk

When
August 8, 3:09 PM CST
Where
Polk County, 0.86 mi SW of Lovington
Measured
1 in hail
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
41.640, -93.710

Thunderstorm Wind, Polk

When
August 8, 3:11 PM CST
Where
Polk County, 1.38 mi S of Capitol Hgts
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
41.600, -93.550

Winds in excess of 65 MPH around the State Fair Grounds.

Thunderstorm Wind, Cerro Gordo

When
August 8, 4:30 PM CST
Where
Cerro Gordo County, 3.82 mi SW of Burchinal
Measured
57 kt (66 mph) measured gust
Property damage
$3,000
Reported by
Mesonet
Coordinates
43.038, -93.342

Hail, Franklin

When
August 8, 5:25 PM CST
Where
Franklin County, 2.94 mi NNW of Hansell
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.810, -93.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389536, 389537, 389538, 389539, 389953, 389569, 389540, 389542, 389952, 389566, 389572, 408204, 389558, 389575, 389584, 389577, 389579, 389547, 389548, 389546, 389561, 389580, 389582, 389581, 389562, 389552.